Q: My dog Tammy must take an antibiotic for a few weeks for her skin infection. The one time I took an antibiotic I developed diarrhea due to C. diff bacteria. Do dogs get C. diff diarrhea too, and can Tammy pass it to me?
A: Some dogs do develop diarrhea after antibiotic therapy, and they can carry C. diff bacteria on their bodies and excrete them in their feces.
However, it’s not clear whether dogs can transmit the bacteria to humans. To be safe, you should wash your hands before and after contact with animals, especially if your immune system is compromised.
Clostridium difficile bacteria, nicknamed C. diff, live almost everywhere. In fact, Clostridium species are part of the normal bacterial population of dogs’ intestines.
Surprisingly, C. diff bacteria are found in the same proportions in dogs, whether they are healthy or have diarrhea. So, it’s unclear how much of a role the bacteria play in causing disease in dogs.
Still, infection and diarrhea may occur after dogs ingest contaminated meat or raw meat, even commercially frozen raw-meat canine diets. In addition, overgrowth of C. diff bacteria sometimes occurs after treatment with antibiotics or immunosuppressive drugs.
Talk with your veterinarian about whether Tammy should take a probiotic—the “good” bacteria—to help decrease her risk of diarrhea.
Lee Pickett, V.M.D. practices companion animal medicine. Contact her at firstname.lastname@example.org.
Want to read Figo blog articles curated specifically for you and your pet?
August 8th is #NationalCBD day! At Figo...